Florida, 2014

Heavy Rain in Florida, March 16 to 18, 2014

March 16 to 18, 2014 · NWS JAX · 6 events in 4 counties and zones

A heavy rainfall event affected the forecast area as a broad low pressure system and strong upper level dynamics phased across NE FL March 17-18th. The heaviest rainfall affected the Suwanee River Valley of NE FL where some streets were closed due to flooded roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A heavy rainfall event affected the forecast area as a broad low pressure system and strong upper level dynamics phased across NE FL March 17-18th. The heaviest rainfall affected the Suwanee River Valley of NE FL where some streets were closed due to flooded roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 16, 12:46 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 16, 12:46 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
146 PM EDT SUN MAR 16 2014

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING
ACROSS INTERIOR SECTIONS...

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE IN NORTHEAST
AND NORTH CENTRAL FLORIDA MONDAY AFTERNOON...

...WIDESPREAD RAINFALL TOTALS OF 1 TO 3 INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE THROUGH TUESDAY...

.SHORT TERM /THROUGH TUESDAY/...
WHILE SLIGHTLY SLOW...HRRR GENERALLY DOING GOOD JOB INDICATING
SQUALL LINE THAT WILL MOVE OVER OUR WESTERN COUNTIES AFTER 2PM...
THEN WEAKEN SUBSTANTIALLY IN THE 2-4PM TIMEFRAME. HAVE INCREASED
POPS AND THUNDER POTENTIAL NRN AND WRN COUNTIES OF OUR AREA OF
RESPONSIBILITY THIS AFTERNOON. A SMALL SEVERE WEATHER THREAT FOR
OUR WESTERN COUNTIES THROUGH LATE AFTERNOON...THEN THAT THREAT
IS EXPECTED TO DIMINISH. MAIN THREAT IS FOR STRONG WINDS.

RAIN BAND SETTLES ACROSS SOUTHEAST GA AND NRN PART OF NE FL THIS
EVENING AND MUCH OF THE NIGHT. CONTINUED CURRENT CATEGORICAL POPS
FOR THIS. THERE IS POTENTIAL FOR PERSISTENT HEAVY DOWNPOURS WHERE
BAND SETS UP ACROSS NORTHEAST FL OR FAR SOUTHEAST GA LATER THIS
EVENING AND TONIGHT.

WILL AIM TO LET LAKE WIND ADVY EXPIRE AT 23Z.  NUMEROUS SITES
CURRENTLY WITH GUSTS OVER 30 MPH. WIND GUSTS SHOULD SUBSIDE BY
SUNSET...BUT ANTICIPATE WINDS REMAINING UP AROUND 10 MPH TONIGHT.
DEW POINTS WILL ALSO BE ON THE RISE. EXPECTING LOW TEMPS UPR 50S
TO LOWER 60S ACROSS SE GA...60-65 RANGE ACROSS NE FL.

MONDAY/TUESDAY...A BAND OF WIDESPREAD MODERATE RAINFALL WILL
GRADUALLY SAG SOUTH ACROSS NE FLORIDA EARLY MONDAY...WITH THE
AXIS OF DEEPEST MOISTURE NUDGING SOUTH INTO NORTH-CENTRAL
FLORIDA MONDAY AFTN/NIGHT AS A MID LEVEL TROUGH DIGS ACROSS
THE CENTRAL GULF OF MEXICO AND SURFACE LOW PRESSURE ACROSS
THE EASTERN GULF. WITH SOME BULK LAYER SHEAR ACROSS NE FLORIDA
MONDAY AFTN...A FEW STRONG STORMS WILL BE POSSIBLE WITH STRONG
WIND GUSTS THE PRIMARY THREAT. AS ADDITIONAL WAVES RIDE ALONG
THE SLOW MOVING BOUNDARY...HIGH PRECIP COVERAGE WILL CONTINUE
ACROSS NE FL MONDAY NIGHT INTO TUESDAY...WITH COVERAGE DIMINISHING
SOME ACROSS SE GA MONDAY NIGHT. A LITTLE BETTER MODEL AGREEMENT
TUESDAY WITH SCATTERED/NUMEROUS ACTIVITY EARLY ON DIMINISHING
IN THE AFTN AS THE UPPER LEVEL EJECTS TO THE NE TUESDAY AFTN.
AREAL AVERAGE PRECIP TOTALS FOR THIS EVENT WILL RANGE FROM 1.50
TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. CLOUDS AND
PRECIP WILL RESULT IN DAYTIME TEMPERATURES ABOUT 5 DEGREES BELOW
NORMAL...WITH NIGHTTIME TEMPERATURES ABOUT 5 DEGREES ABOVE NORMAL.

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MOSTLY DRY CONDITIONS ARE EXPECTED WEDNESDAY INTO FRIDAY WITH
NEAR ZONAL ALOFT WHICH WILL KEEP COLDER AIR WELL NORTH OF THE
AREA. A WEAK DRY FRONT WILL PUSH SOUTH OF THE AREA WED NIGHT
TRAILED BY SHALLOW NORTHERLY FLOW THU AS SURFACE HIGH PRESSURE
BUILDS OVER LOWER MS RIVER. THE RIDGE WILL BUILD EASTWARD AND
OFFSHORE OF THE SE ATLANTIC COAST THROUGH FRI. BY LATE FRIDAY
THROUGH THE UPCOMING WEEKEND...A WEAK COASTAL TROUGH MAY
DEVELOP...THUS WILL USE SLIGHT CHANCES OF SHOWERS CLOSER TO THE
COAST. NEAR TO SLIGHTLY BELOW CLIMO TEMPS WED-FRI WILL MODERATE
TO ABOVE CLIMO VALUES BY THE WEEKEND AS ONSHORE FLOW DEVELOPS.
HIGHS WILL RANGE IN THE 70S WITH LOWS IN THE 40S TO 50S.

&&

.AVIATION...
VFR CONDITIONS SHOULD CONTINUE INTO EARLY EVENING. RAIN WILL SPREAD
IN LATER IN THE EVENING...ALONG WITH MVFR CIGS. ANTICIPATE LOW CIGS
WILL REMAIN THROUGH MUCH OF THE DAY MON. GUSTY WINDS THIS AFTERNOON
SHOULD SUBSIDE AFTER SUNSET.

&&

.MARINE...
SOUTHERLY WINDS CONTINUE TO INCREASE THIS AFTN...WITH BUOY 41008
NEARING SCA...THUS WILL RETAIN THE SCA INTO MONDAY FOR THE
OFFSHORE WATERS WITH CAUTION FOR THE NEARSHORE. AFTER A BRIEF
LULL IN THE WINDS MONDAY AFTN/EVENING AS LOW PRESSURE MOVES OVER
THE WATERS...NORTHERLY WINDS TO SCA WILL DEVELOP TUESDAY IN THE
WAKE OF A COLD FRONT. WINDS WILL DIMINISH TO NEAR/UNDER CAUTION
CRITERIA FOR THE MIDDLE AND LATTER PORTIONS OF NEXT WEEK.

RIP CURRENTS: LOW RISK THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  59  64  50  63 /  90  80  60  60
SSI  63  63  52  59 / 100 100  80  70
JAX  62  68  55  68 /  90 100  90  70
SGJ  67  69  58  68 /  70 100 100  80
GNV  63  71  57  74 /  80 100 100  70
OCF  64  73  60  75 /  70 100 100  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL NOON EDT MONDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

ALLEN/WOLF/PETERSON
Hazardous weather outlook, Mar 16, 12:10 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT SUN MAR 16 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-171000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
110 PM EDT SUN MAR 16 2014

...SMALL CRAFT ADVISORY OFFSHORE THROUGH MONDAY MORNING...

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR INTERIOR SOUTHEAST
GEORGIA AND THE SUWANNEE VALLEY OF NORTHEAST FLORIDA THIS
AFTERNOON AND TONIGHT...

...BREEZY TO WINDY CONDITIONS THIS AFTERNOON ACROSS NORTHEAST
FLORIDA...

...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED IN NORTHEAST
AND NORTH CENTRAL FLORIDA ON MONDAY AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR INTERIOR SOUTHEAST GEORGIA AND THE SUWANNEE VALLEY OF
NORTHEAST FLORIDA. DAMAGING WINDS WILL BE THE PRIMARY THREAT.

BREEZY TO WINDY CONDITIONS WILL PREVAIL ACROSS NORTHEAST FLORIDA
THIS AFTERNOON.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OUTER COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
LOW PRESSURE MOVING TOWARDS OUR REGION WILL DEVELOP STRONG TO
ISOLATED SEVERE THUNDERSTORMS OVER THE GULF OF MEXICO ON MONDAY
MORNING. THIS ACTIVITY WILL PROGRESS NORTHEASTWARD ACROSS
NORTHEAST AND NORTH CENTRAL FLORIDA ON MONDAY AFTERNOON AND
EVENING. STRONGER ACTIVITY WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND ISOLATED TORNADOES. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO MONDAY NIGHT...AND RAINFALL
TOTALS OF 1 TO 3 INCHES ARE EXPECTED REGION-WIDE...WITH LOCALLY
HIGHER TOTALS POSSIBLE. HEAVY DOWNPOURS COULD PRODUCE LOCALIZED
FLOODING ON MONDAY AND MONDAY NIGHT.

A SMALL CRAFT ADVISORY WILL CONTINUE OFFSHORE THROUGH NOON ON
MONDAY. WINDS WILL BECOME NORTHWEST BEHIND THE PASSAGE OF A COLD
FRONT BY EARLY TUESDAY...AND WINDS MAY BRIEFLY SURGE TO NEAR
ADVISORY LEVELS IN THE OFFSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE IS CONSIDERING THE
DISCONTINUANCE...OR REDUCED ISSUANCE...OF THIS PRODUCT. PLEASE
FORWARD COMMENTARY ON THE HAZARDOUS WEATHER OUTLOOK PRODUCT TO
OUR METEOROLOGIST IN CHARGE...SCOTT CORDERO...AT
SCOTT.CORDERO@NOAA.GOV. THIS WILL IN NO WAY AFFECT NOAA WEATHER
RADIO...BUT ONLY PERTAINS TO THE HAZARDOUS WEATHER OUTLOOK
PRODUCT WHICH SUMMARIZES ADVISORIES...WATCHES...AND WARNINGS
WHICH ARE ALREADY IN EFFECT.

In the hours before

Special weather statement, Mar 16, 1:21 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT SUN MAR 16 2014

GAZ132>135-149-150-162-163-161900-
APPLING-ATKINSON-BACON-CLINCH-COFFEE-ECHOLS-JEFF DAVIS-WARE-
221 PM EDT SUN MAR 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...SOUTHERN JEFF DAVIS...CENTRAL APPLING...ATKINSON...BACON...
NORTHWESTERN CLINCH...COFFEE AND NORTHWESTERN ECHOLS COUNTIES FOR
STRONG WINDS VALID UNTIL 300 PM EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF
PRIDGEN TO 27 MILES WEST OF MAYDAY...MOVING EAST AT 45 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PRIDGEN...
AMBROSE...BROXTON...SNIPESVILLE...WILLACOOCHEE...DOUGLAS...DENTON...W
EST GREEN...PEARSON AND NICHOLLS THROUGH 300 PM EDT. 40 TO 50 MPH
WIND GUSTS ARE OCCURRING JUST AHEAD OF...AND WITH...THE LINE OF
THUNDERSTORMS.  THIS CAN BE STRONG ENOUGH TO BRING DOWN LARGE TREE
LIMBS AND EVEN POWER LINES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3152 8309 3161 8306 3167 8300 3172 8301
      3179 8296 3181 8210 3143 8236 3142 8242
      3136 8240 3082 8275 3082 8311 3086 8309
      3088 8298 3118 8298 3119 8305 3127 8304
      3133 8307 3140 8314 3147 8316
TIME...MOT...LOC 1820Z 270DEG 40KT 3173 8290 3090 8343
Special weather statement, Mar 16, 2:36 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT SUN MAR 16 2014

FLZ020-GAZ162-163-162015-
CLINCH-ECHOLS-HAMILTON-
336 PM EDT SUN MAR 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
CLINCH...ECHOLS AND NORTHEASTERN HAMILTON COUNTIES FOR STRONG WINDS
VALID UNTIL 415 PM EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF NEEDMORE...MOVING EAST
AT 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
NEEDMORE...FARGO AND FARGO THROUGH 415 PM EDT. GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3102 8260 3092 8249 3082 8249 3081 8244
      3060 8246 3059 8258 3060 8269 3057 8271
      3054 8303 3074 8307
TIME...MOT...LOC 1935Z 258DEG 83KT 3067 8276

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Suwannee

When
March 16, 3:53 PM EST to March 17, 3:53 PM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Reported by
COOP Observer
Coordinates
30.290, -82.990

An observer measured 3.10 inches over the past 24 hours.

Heavy Rain, Columbia

When
March 16, 10:49 PM EST to March 17, 3:49 PM EST
Where
Columbia County, 0.91 mi NW of Lake City
Reported by
COOP Observer
Coordinates
30.190, -82.640

An observer measured 3.37 inches of rainfall since 11 pm the previous day.

Heavy Rain, Baker

When
March 16, 11:00 PM EST
Where
Baker County, 2.76 mi S of Macclenny
Reported by
CoCoRaHS
Coordinates
30.240, -82.120

An observer south of Macclenny measured 3.28 inches of storm total rainfall.

Heavy Rain, Alachua

When
March 17, 5:35 AM EST
Where
Alachua County, 1.2 mi W of Gainesville North
Reported by
Emergency Manager
Coordinates
29.670, -82.340

Street flooding was reported at 1700 NW 8th Avenue.

Heavy Rain, Suwannee

When
March 17, 10:46 AM EST
Where
Suwannee County, 4.47 mi SW of Mc Alpin
Reported by
Emergency Manager
Coordinates
30.093, -83.011

Heavy rainfall caused a road closure at River Run Road from 39th Drive due to water coming over the roadway.

Heavy Rain, Alachua

When
March 17, 4:02 PM EST to March 18, 4:02 PM EST
Where
Alachua County, 3.65 mi SW of Phifer
Reported by
Trained Spotter
Coordinates
29.670, -82.420

A spotter measured a 2-day rainfall of 2.95 inches about 6 miles west of Gainesville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501651, 501652, 501654, 501653, 501655, 501650.